Michigan, 2024

Damaging Wind in Michigan, June 21, 2024

June 21, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm that developed over Columbus in St. Clair County brought down a few tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm that developed over Columbus in St. Clair County brought down a few tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 2:16 PM EST, 3 hours 20 minutes earlier. Its key messages:

  • Marginal risk of severe thunderstorms this afternoon and Saturday afternoon/evening, with damaging winds being the main hazard.
  • Hot and humid through Saturday. High temperatures 85-90 today and 90-95 on Saturday, as heat indices peak out just under 100 degrees for Saturday.
Area forecast discussion, Jun 21, 2:16 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
316 PM EDT Fri Jun 21 2024

.KEY MESSAGES...

- Marginal risk of severe thunderstorms this afternoon and
  Saturday afternoon/evening, with damaging winds being the main
  hazard.

- Hot and humid through Saturday. High temperatures 85-90 today
  and 90-95 on Saturday, as heat indices peak out just under
  100 degrees for Saturday.

&&

.DISCUSSION...

Scattered convection has begun firing this afternoon across
central/southern MI which will continue through this evening as
diffuse shortwave energy transits the area atop the lingering
stalled frontal boundary. Overall environment remains the same from
prior days with MLCAPEs between 1000-1500 J/kg and mediocre shear
aob 25kts resulting in a continuation of pulse-type convection with
isolated damaging downbursts possible. With PW at 1.72" from the 12Z
DTX RAOB sounding, locally heavy rainfall is likely beneath any
thunderstorm especially given the slower storm speeds as background
flow is 30kts or less through ~400mb. Any lingering convection still
expected to taper off around 03Z early tonight as instability wanes
and shortwave energy vacates.

Stalled frontal boundary that has lingered over southern lower MI
the past couple days is forced back north tonight in response to
developing surface low pressure over the north-central Plains. While
associated shower and thunderstorm activity initially holds north of
the CWA Saturday morning, shortwave energy/mid-upper height falls
reaches SE MI by Saturday afternoon likely resulting in a southern
expansion of ongoing activity over northern lower MI into areas
along/north of I-69. Favorable diurnal timing with SBCAPEs around
1000 J/kg and slightly better kinematic profiles (relative to
previous days) as bulk shear tops out around 30-35kts supports the
potential for scattered, more organized thunderstorms during the
afternoon and evening hours. A few strong to severe storms will be
possible within this activity particularly over the Tri-Cities/Thumb
with isolated damaging wind gusts being the primary hazard. Given
the boundary looking to hang out near the Saginaw Valley, can't
completely rule out the chance for an isolated brief tornado though
forecast hodographs are fairly marginal. Moisture rich environment
also supports heavy downpours likely leading to locally heavy
rainfall, see hydrology for more information. Low pressure
eventually tracks somewhere over central to northern lower MI late
Saturday-Sunday driving a respectable cold front across SE MI
through the overnight hours into Sunday morning. This timing falls
solidly within the diurnal minimum for instability limiting severe
potential with model guidance all generally favoring a gradually
decaying line of showers and thunderstorms moving across the area.
Shortwave clears the region by midday/early afternoon Sunday ending
further rain chances.

For the southern portions of SE MI which likely miss out on
afternoon-evening rain, persistent deep layer southwest flow in
advance of the approaching cold front pushes 850mb to into the upper
teens to near 20C. Highs in the low to mid 90s look likely though
with dewpoints generally holding in the upper 60s, heat indices
remain sub-advisory between 95-98F.

Upper trough slides over the Great Lakes Monday allowing 850mb temps
to fall to 10-12C (down from 18-20C on Saturday) keeping highs in
the lower to mid 80s. Cooldown is shortlived as troughing is
replaced by induced ridging in advance of another upper trough
beginning to dig south out of the Canadian Prairie. This allows
southwest flow to redevelop in the lower levels pushing 850mb temps
back into the upper teens with Tuesday highs returning to the upper
80s to lower 90s. Aforementioned trough arrives over the Great Lakes
midweek bringing the next chances for widespread showers and storms.

&&

.MARINE...

Generally high pressure spread across the region keeping a hot and
stable airmass in place through Saturday. A stalled weak front will
remain across the southern Great Lakes helping to touch off
scattered thunderstorms through this evening. Then the pattern gets
a little more progressive offering some mid level support for more
organized and frequent storms Saturday across much of Lake Huron.
The hot air will help minimizing wave heights through Saturday
outside of any thunderstorm wind gusts. A more organized low
pressure system will pass through the northern Michigan Saturday
night pulling a cold front through the region on Sunday likely
resulting in more widespread convection and wind speeds then could
reach or exceed 25 knots with waves building to around 4 feet. Small
craft advisories may be needed.

&&

.HYDROLOGY...

A moist and moderately unstable airmass holds in place today with
scattered thunderstorms continuing through this evening. These
storms will be capable of producing highly localized rainfall
amounts in excess of 2 inches in less than 3 hours due to their slow
movement. This amount of rain would result in urban/low lying
flooding.

Additional showers and thunderstorms are possible over areas
along/north of I-69 Saturday afternoon-evening. With an unchanged
airmass, locally heavy rainfall is likely from these storms with
rainfall rates near or in excess of 2 inches per hour. Additional
showers and storms work across the area overnight Saturday as a cold
front crosses the area. This activity likely weakens through the
night resulting lower totals- rain amounts between 0.1-0.5 inches
generally favored.

&&

.PREV DISCUSSION...
Issued at 134 PM EDT Fri Jun 21 2024

AVIATION...

Early morning showers clear out, but isolated popup thunderstorms
are still expected across the CWA this afternoon and evening as a
stationary front remains overhead. Front migrates northward this
afternoon which in combination with daytime instability, creates the
environment for aforementioned storms to pop up. Have gone with a
TEMPO over PROB30 due to the imminent timing of the storms, but
confidence is low on the full extent of the event. Any storms that
do move overhead will produce MVFR to IFR conditions, based on the
strength of the downpour. All storms look to be clear of the area by
02Z tonight at the latest, shifting instead to the northern Lower
Peninsula and Lake Huron. Some light fog is possible overnight,
mainly at MBS where light winds off the lake produce favorable
conditions for sustained fog.

The next chances for showers and storms come on Saturday afternoon
and evening. MBS and FNT see the greatest chances for development
with the stationary front maintaining north/south position. Low
pressure center moves into the area on Sunday, dragging a cold front
across the region and bringing with it additional chances for
showers and storms. After frontal passage, the pattern of daily
isolated popup showers looks to be broken, with high pressure and
clearer weather filling in behind to start next week.

For DTW/D21 Convection... Conditions remain favorable for
thunderstorms with mid afternoon to evening timing. The combination
of Erie/St. Clair lake breeze and stationary front near the MI/OH
border provide the best chances for storm development until the
front moves north of DTW later tonight.

DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms impacting the airspace this afternoon
  and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...KDK
MARINE.......DRK
HYDROLOGY....KDK/SF
AVIATION.....BC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 21, 2:22 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
322 PM EDT Fri Jun 21 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-221930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
322 PM EDT Fri Jun 21 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible this afternoon. The
strongest storms will be capable of producing wind gusts up to 60
mph. Storms will move toward the east at around 25 mph. Any strong
storm will be capable of producing torrential rainfall with storm
rainfall totals over 2 inches possible. Highly localized urban/low
lying flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High temperatures in the 90-95 degree range on Saturday will push
heat indices into the upper 90s.

Additional showers and thunderstorms are possible Saturday
afternoon-evening for areas along/north of I-69. There is a marginal
risk of severe storms, capable of producing wind gusts up to 60 mph.
An isolated, brief tornado can't be completely ruled out though
potential is low. Any storm will also be capable of producing
torrential rainfall. Highly localized urban/low lying flooding is
possible. Additional showers and storms possible Saturday night
ahead of a cold front though unfavorable diurnal timing greatly
limits severe chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-221930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
322 PM EDT Fri Jun 21 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible this afternoon, mainly
from southern Lake Huron down to Lake Erie. The strongest storms
will be capable of producing wind gusts up to 50 knots. Storms will
move toward the east at around 20 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional showers and thunderstorms are likely Saturday and Saturday
night, especially over Lake Huron. There is a marginal risk of
severe storms, capable of producing wind gusts up to 50 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Special weather statement, Jun 21, 1:50 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
250 PM EDT Fri Jun 21 2024

MIZ083-211945-
Monroe MI-
250 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE COUNTY
THROUGH 345 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Temperance. This thunderstorm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Temperance and Lambertville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4177 8368 4177 8352 4173 8349 4173 8367
TIME...MOT...LOC 1850Z 299DEG 3KT 4174 8358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Behnke
Local storm report, Jun 21, 2:44 PM EST, 2 hours 52 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Detroit/Pontiac MI
344 PM EDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     2 NE Chesterfield       42.69N  82.82W
06/20/2024                   Macomb             MI   Public

            Large pine tree down. (corrected for event time)

&&

Corrected event time...remarks

Event Number DTX2400592

DRK
Special weather statement, Jun 21, 2:46 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
346 PM EDT Fri Jun 21 2024

MIZ053-054-212045-
Tuscola MI-Saginaw MI-
346 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCOLA AND
NORTHEASTERN SAGINAW COUNTIES THROUGH 445 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, or near Frankenmuth, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frankenmuth around 350 PM EDT.
  Vassar around 400 PM EDT.
  Mayville around 430 PM EDT.

Other locations impacted by this storm include Carrollton, Arthur,
Tuscola, Buena Vista Township, Gera, Watrousville, Indiantown, and
Richville.

This includes the following highways...
 I-75 between mile markers 141 and 152.
 I-675 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 8395 4349 8326 4332 8334 4332 8335
      4326 8337 4333 8400
TIME...MOT...LOC 1946Z 269DEG 22KT 4338 8381

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Behnke
Special weather statement, Jun 21, 3:15 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
415 PM EDT Fri Jun 21 2024

MIZ053-054-061-062-212115-
Genesee MI-Tuscola MI-Lapeer MI-Saginaw MI-
415 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCOLA...
NORTHWESTERN LAPEER...SOUTHEASTERN SAGINAW AND NORTHERN GENESEE
COUNTIES THROUGH 515 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankenmuth, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frankenmuth, Clio, Birch Run, Millington, Columbiaville, Mount
Morris, Montrose, Otisville, Otter Lake, Genesee, Tuscola, Thetford
Township, and Fostoria.

This includes I-75 between mile markers 128 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4317 8392 4334 8379 4332 8335 4307 8340
TIME...MOT...LOC 2015Z 280DEG 17KT 4327 8371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KDK
Special weather statement, Jun 21, 4:13 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
513 PM EDT Fri Jun 21 2024

MIZ060-068-212200-
Shiawassee MI-Livingston MI-
513 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SHIAWASSEE AND
NORTHWESTERN LIVINGSTON COUNTIES THROUGH 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perry, Cohoctah, Morrice, Byron, Oak Grove, Conway Township, and
Shaftsburg.

This includes I-69 between mile markers 99 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4285 8434 4286 8393 4267 8392 4269 8415
      4277 8416 4277 8434
TIME...MOT...LOC 2113Z 272DEG 28KT 4278 8425

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Jun 21, 5:33 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
633 PM EDT Fri Jun 21 2024

MIZ063-070-212330-
Macomb MI-St. Clair MI-
633 PM EDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MACOMB AND ST. CLAIR
COUNTIES THROUGH 730 PM EDT...

At 633 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yale to Memphis to near Armada. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Huron, Richmond, St. Clair, Marysville, Marine City, Armada,
Memphis, Emmett, Brockway, Columbus, North Street, Adair, Rattle Run,
Goodells, Smiths Creek, Wadhams, Riley Center, Fort Gratiot, Avoca,
and Fargo.

This includes the following highways...
 I-94 between mile markers 250 and 273.
 I-69 between mile markers 181 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 8242 4293 8246 4289 8247 4285 8247
      4281 8248 4278 8247 4276 8247 4268 8250
      4279 8296 4292 8284 4311 8286 4310 8243
      4306 8242
TIME...MOT...LOC 2233Z 281DEG 19KT 4309 8280 4292 8277 4281 8289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK

The radar

The Detroit radar (KDTX), 69 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
June 21, 5:36 PM EST
Where
St. Clair County, 0.51 mi W of Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.880, -82.660

Tree limbs, eight inch in diameter were reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186744.